Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 8, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 19, 2000, 11:20 PM CDT for Muscatine County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 19, 2000, 11:20 PM CDT (04:20 UTC)
- Expired
- Apr 20, 2000, 12:00 AM CDT
- In force
- 40 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Muscatine County, IA
The radar
The Quad Cities radar (KDVN), 33 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 8:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -616 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 471 m²/s²
- 0-3 km storm-relative helicity
- 491 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 200422 SVRMLI IAC139-200500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1120 PM CDT WED APR 19 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSCATINE COUNTY IN EAST CENTRAL IOWA * UNTIL MIDNIGHT CDT * AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES SOUTH OF NEW ERA...OR 8 MILES EAST OF MUSCATINE...MOVING NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... MIDWAY BEACH BY 1125 PM CDT. PLEASANT PRARIE BY 1130 PM CDT. STOCKTON BY 1135 PM CDT. SWEETLAND CENTER BY 1135 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE QUAD CITIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING FOR EASTERN IOWA AND NORTHWEST ILLINOIS. LAT...LON 4141 9103 4144 9084 4158 9080 4159 9097 MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:45 PM CDT, 8 hours 35 minutes earlier.
Area forecast discussion, Apr 19, 2:45 PM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CDT WED APR 19 2000 PLENTY TO LOOK AT TODAY. WELCOME PRECIP THAT MOVED THROUGH OVERNIGHT AND EARLY THIS MORNING HAS EXITED INTO NORTHERN ILLINOIS AND SOUTHERN WISCONSIN. IMPRESSIVE UPPER LOW HAS MOVED INTO SOUTH-CENTRAL SOUTH DAKOTA THIS AFTERNOON. AT THE SURFACE...THE LOW IN SOUTHEASTERN SOUTH DAKOTA HAS OCCLUDED AND THE NEW LOW HAS DEVELOPED IN NORTH-CENTRAL MISSOURI AND SOUTH-CENTRAL IOWA. WARM FRONT EXTENDS SOUTHEASTWARD INTO EAST-CENTRAL MISSOURI WITH A DRYLINE SOUTHWESTWARD INTO SOUTH-CENTRAL KANSAS. CLOUDS-DRIZZLE-GRUNGE HAVE KEPT TEMPS IN CHECK ACROSS NORTHERN PART OF CWFA. BREAKS IN CLOUDS NOW DEVELOPING ACROSS SOUTHERN COUNTIES SHOULD PROVIDE JUST ENOUGH HEATING TO DESTABILIZE THE LOWER LAYERS...THEN AS THE UPPER LOW APPROACHES THE CAP SHOULD WEAKEN ENOUGH FOR THUNDER TO MOVE IN EARLY THIS EVENING. REFERENCE THE SPC DAY 1 OUTLOOK FOR A DETAILED DISCUSSION OF THE REGIONAL THREAT. WILL KEEP MENTION OF SEVERE FOR THIS EVENING. STORMS SHOULD BE MOVING AT 40 TO 50 KTS AGAIN TONIGHT...SO WOULD NOT EXPECT A THREAT OF FLASH FLOODING. AREAS TO WATCH ARE NORTHWESTERNMOST COUNTIES WHERE RAINFALL THIS MORNING EXCEEDED AN INCH IN SPOTS. MODELS IN GENERAL AGREEMENT ON THE EVOLUTION OF THE UPPER LOW BUT HAVE SOME DISCREPANCIES ON THE MOVEMENT OF THE SURFACE FEATURES. AT THIS POINT PREFER THE ETA SOLUTION WHICH DEFINES THE SURFACE LOW A LITTLE MORE CLEARLY AT 00Z. GIVEN THE STRENGTH OF THE SYSTEM...WOULD EXPECT A SIGNIFICANT CLOUD SHIELD TO BLANKET THE AREA THURSDAY SO TEMPS WILL STRUGGLE TO CLIMB OUT OF THE 50S. EXPECT NGM IS TOO OPTIMISTIC CLEARING THINGS OUT THURSDAY NIGHT SO WILL UNDERCUT GUIDANCE TEMPS FRIDAY BY TWO CATS OR MORE AND HANG ON TO THE CLOUDS. ON THE BRIGHT SIDE...THE WEEKEND LOOKS NICE WITH TEMPS WARMING BACK INTO THE 70S AND LOTS OF SUN FOR EASTER EGG HUNTS. .DVN... IA...NONE. IL...NONE. MO...NONE. 33
In the hours before
Special weather statement, Apr 19, 6:12 PM CDT, 5 hours 8 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-200300- SIGNIFICANT WEATHER OUTLOOK...CORRECTED TYPO NATIONAL WEATHER SERVICE QUAD CITIES IA IL 612 PM CDT WED APR 19 2000 ...POTENTIAL FOR A FEW SEVERE THUNDERSTORMS LATE THIS EVENING...MAINLY ALONG AND SOUTH OF HIGHWAY 34... AT 6 PM...LOW PRESSURE WAS CENTERED OVER SOUTHERN SOUTH DAKOTA WITH A WARM FRONT DRAPED ACROSS IOWA AND ILLINOIS FROM ROUGHLY IOWA CITY TO THE QUAD CITIES TO NEAR KEWANEE. A DRYLINE REMAINS NEARLY STATIONARY FROM SOUTH CENTRAL IOWA THROUGH NORTHWEST MISSOURI INTO EASTERN KANSAS. SHOWERS AND THUNDERSTORMS WHICH DEVELOPED OVER MISSOURI HAVE MOVED QUICKLY INTO CENTRAL ILLINOIS. A LAYER OF WARM AIR ALOFT...ALSO KNOWN AS A CAP...HAS PREVENTED CONVECTION FROM BLOSSOMING ALONG THE DRYLINE. HOWEVER...COOL AIR ALOFT FROM AN APPROACHING UPPER LEVEL DISTURBANCE WILL AID IN ERODING THE CAP WITH THUNDERSTORM DEVELOPMENT EXPECTED BY 10 PM OVER WESTERN MISSOURI AND PORTIONS OF EASTERN KANSAS. THESE THUNDERSTORMS WILL LIKELY MOVE EAST INTO NORTHEAST MISSOURI...SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AROUND MIDNIGHT AND CONTINUE THROUGH THE OVERNIGHT. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY RAIN... SMALL HAIL AND GUSTY WINDS. A FEW THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS ALONG AND SOUTH OF A MOUNT PLEASANT TO MONMOUTH LINE. EMERGENCY MANAGERS AND SPOTTERS OVER SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS SHOULD MONITOR LATER STATEMENTS AND SHORT TERM FORECASTS. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING SOUTH OF INTERSTATE 80. MCCLURE
Local storm report, Apr 19, 10:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1058 PM CDT WED APR 19 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0829 PM 2 N GARRISON IA 1.5 INCH HAIL
04/19/00 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0915 PM 3 NE HAZLETON IA .88 INCH HAIL
04/19/00 BUCHANAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0930 PM INDEPENDENCE IA WIND DAMAGE WITH .50 INCH HAIL
04/19/00 BUCHANAN REPOBRTED BY STORM SPOTTERThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:19 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 41 min |
| Apr 19, 9:03 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 42 min |
| Apr 20, 12:21 AM CDT | Severe Thunderstorm Warning | DVN | Lee | 24 min |
| Apr 20, 12:32 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 43 min |
| Apr 20, 4:46 AM CDT | Severe Thunderstorm Warning | DVN | Louisa | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.